MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA IDL SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA IDL SET
Model Number 10310
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Cardiac Arrest (1762)
Date of Event 10/12/2022
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation: the run data file (rdf) was analyzed for this event.Review of the aim images did not show any issues during the procedure.The system appeared to be operating as intended and there were no signals to indicate the device malfunctioned.Investigation is in process.A follow up report will be provided.
 
Event or Problem Description
The customer reported that a patient diagnosed with right cerebellar hemorrhage with obstructive hydrocephalus, with newly diagnosed chronic myeloid leukemia (cml) in blast crisis, was undergoing a white blood cell depletion (wbcd) procedure, starting time 2100.Total volume removed: 1493ml (1.5 tbv processed).Patient's vital signs were checked every 15 mins, with bp 146/91 mmhg and pulse 93 bpm @ 2120.The patient complained of headache on and off, iv morphine 0.8ml was administered.Iv calcium gluconate was given during the wbcd procedure.Procedure completed @ 2340 and patient was stable.On (b)(6) 2022 @ 0000, patient was given platelet transfusion after being sent to the ward.During 4th platelet transfusion, patient complained of severe headache and nurse informed doctor on-call @ 0015.Patient collapsed @ 0025.Cpr commenced @ 0030 and patient return of spontaneous circulation @ 0050.Patient intubated and supported with single inotrope - iv noradrenaline.Patient's inr still prolonged after given 4 units cryoprecipitate + 4 units ffp, poor prognosis - reviewed by doctor @0400 no breathing effort and patient's family wished for dnr.Pronounced death @0905.Per the customer, cause of death: cardiac arrest secondary to right cerebellar hemorrhage with obstructive hydrocephalus; with newly diagnosed cml in blast crises.The patient identifier and age are not available at this time.The set is not available for return for evaluation.This report is being filed due to patient death, though at this time there is not an allegation that the device caused or contributed to the patient death.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information.Instigation: per the customer, the machine is functioning well and they did not suspect the device was the cause of the death.Terumo bct does not provide recommendations on depletion based on patients conditions or diseases nor provide contraindications or high risk patients.Cautions/warnings on platelet depletion can be found in the spectra optia operators manual and the procedural trainings.The run data file (rdf) was analyzed for this event.Review of the aim images did not show any issues during the procedure.The system appeared to be operating as intended and there were no signals to indicate the device malfunctioned.A disposable complaint history search was performed for this lot and found no other reports for similar issues on this lot.The device history records (dhr) were reviewed for this lot.There were no events noted in the dhr that would have contributed to the death experienced by the customer.The customer stated that the machine was functioning well and hence declined a machine checkout.The customer also declined to share the patient's autopsy report citing privacy and confidentiality.Per terumo bct internal medical review, the device did not cause or contribute to the reported event.Root cause: a root cause assessment was performed for this complaint.Based on the available information and the information provided by the customer, the cause of death was determined to be cardiac arrest secondary to right cerebellar hemorrhage with obstructive hydrocephalus; with newly diagnosed cml in blast crises.
 
Event or Problem Description
The customer reported that a patient diagnosed with right cerebellar hemorrhage with obstructive hydrocephalus, with newly diagnosed chronic myeloid leukemia (cml) in blast crisis, was undergoing a white blood cell depletion (wbcd) procedure, starting time 2100.Total volume removed: 1493ml (1.5 tbv processed).Patient's vital signs were checked every 15mins, with bp 146/91 mmhg and pulse 93 bpm @ 2120.The patient complained of headache on and off, iv morphine 0.8ml was administered.Iv calcium gluconate was given during the wbcd procedure.Procedure completed @ 2340 and patient was stable.On (b)(6) 2022 @ 0000, patient was given platelet transfusion after being sent to the ward.During 4th platelet transfusion, patient complained of severe headache and nurse informed doctor on-call @ 0015.Patient collapsed @ 0025.Cpr commenced @ 0030 and patient return of spontaneous circulation @ 0050.Patient intubated and supported with single inotrope - iv noraderaline.Patient's inr still prolonged after given 4 units cryoprecipitate + 4 units ffp, poor prognosis - reviewed by doctor @0400 no breathing effort and patient's family wished for dnr.Pronounced death @0905.Per the customer, cause of death: cardiac arrest secondary to right cerebellar hemorrhage with obstructive hydrocephalus; with newly diagnosed cml in blast crises.The customer declined to provide patient identifier.The set is not available for return for evaluation.This report is being filed due to patient death, though at this time there is not an allegation that the device caused or contributed to the patient death.

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA IDL SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key15871168
Report Number1722028-2022-00378
Device Sequence Number14824268
Product Code GKT
UDI-Device Identifier05020583103108
UDI-Public05020583103108
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
BK150251
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 11/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/01/2023
Device Model Number10310
Device Catalogue Number10310
Device Lot Number2107023130
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/03/2022
Supplement Date Received by Manufacturer12/14/2022
Initial Report FDA Received Date11/28/2022
Supplement Report FDA Received Date12/20/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/06/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age27 YR
Patient SexMale
Patient Weight49 KG